Thunderstorm Wind, Jones
- When
- August 6, 2:53 PM CST
- Where
- Jones County, 0.69 mi N of Murdo Muni Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.860, -100.720
An isolated thunderstorm brought severe winds up to over 70 mph south and southeast of Murdo during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm brought severe winds up to over 70 mph south and southeast of Murdo during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 6, 2:14 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 314 PM CDT Sun Aug 6 2017 .SHORT TERM...(This Evening through Monday) Issued at 309 PM CDT Sun Aug 6 2017 Another round of showers and thundershowers have kicked off this afternoon mainly north and south of the Highway 12 corridor. These, like the precip yesterday, last night and early this morning are associated with a wave of energy moving through the northwesterly flow aloft. So, some areas will continue to see showers/t-showers the remainder of the afternoon into this evening as all this activity gradually slides southward. No severe weather is expected, but some of the strongest cells could produce locally heavy rain, small hail and gusty winds. The last in this current series of waves will slide southeast across the area tonight and exit the region during the day Monday. Precip chances will end late this evening from north to south, however cloud cover will continue to remain in portions of the area through the overnight. Herein lies the tricky part of this forecast in that how fast or slow will the clearing line, already seen on visible satl across the I-94 corridor in North Dakota, move across our CWA? Overnight lows will be dependent on whether or not skies become clear or remain cloudy. Nonetheless, expect readings to bottom out in the 50s. The remainder of this forecast period will feature more quiet weather as high pressure gradually takes hold of the pattern. Skies may initially start more cloudy south versus north Monday morning. However, we can expect to see more sunshine for most locales than we've seen the last couple days. Temps should rebound in response as highs climb into the 70s to around 80 degrees Monday afternoon. .LONG TERM...(Monday Night through Sunday) Issued at 309 PM CDT Sun Aug 6 2017 The region will be slightly warmer and drier on Tuesday as the upper trough lifts to the northeast and high pressure dominates at the sfc. The relief will be short-lived, however, as an upper trough once again settles down over the Plains and sfc low pressure returns Tuesday night through Thursday bringing clouds and showers and thunderstorms. Models have been very consistent with maintaining this cooler and wetter pattern. Temps will only max out in the 70s. Although, the consensus models show a warm up by the end of next weekend, this will likely be delayed somewhat given the latest progs from the global models. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1243 PM CDT Sun Aug 6 2017 A bit of a challenge to time out cloud cover and precip during the first half of this forecast. Went with VCTS mention at KMBG and KPIR during the afternoon into the early evening as this area will stand the best chance for pcpn. Mostly VFR conditions can be expected, but did hold onto some MVFR cigs at KMBG thru mid/late aftn today. Anticipate a slow, but gradual decrease in cloud cover from north to south overnight into Monday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Vipond LONG TERM...Wise AVIATION...Vipond
Hazardous Weather Outlook National Weather Service Aberdeen SD 323 AM CDT Sun Aug 6 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-071200- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 323 AM CDT Sun Aug 6 2017 /223 AM MDT Sun Aug 6 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are possible today and tonight. Overall the severe threat with any storms today remains low, however cannot rule out small hail or brief gusty winds with the strongest storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday While Monday looks to be dry, the unsettled pattern will continue through much of the week, and at this point, the severe storm threat remains low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. Serr
The Rapid City radar (KUDX), 171 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
2 thunderstorm wind. Local standard time, as filed.
Sixty-five mph winds were estimated stripping leaves off of trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718992, 718993.